Although colchicine has been used for centuries, its neuromuscular toxicity in humans is largely unrecognized. In this report we describe a characteristic syndrome of myopathy and neuropathy and present 12 new cases of the condition. Colchicine myopathy may occur in patients with gout who take customary doses of the drug but who have elevated plasma drug levels because of altered renal function. It usually presents with proximal weakness and always presents with elevation of serum creatine kinase; both features remit within three to four weeks after the drug is discontinued. The accompanying axonal polyneuropathy is mild and resolves slowly. Electromyography of proximal muscles shows a myopathy that is marked by abnormal spontaneous activity. Because of these features, colchicine myoneuropathy is usually misdiagnosed initially, either as probable polymyositis or as uremic neuropathy. The myopathy is vacuolar, marked by accumulation of lysosomes and autophagic vacuoles unrelated to necrosis or to the mild denervation in distal muscles. The morphologic changes in muscle suggest that the pathogenesis involves disruption of a microtubule-dependent cytoskeletal network that interacts with lysosomes. Correct diagnosis may save patients with this disorder from inappropriate therapy.